Format

Send to

Choose Destination
J Am Diet Assoc. 1992 Jul;92(7):844-50.

Review of L-tryptophan and eosinophilia-myalgia syndrome.

Author information

1
Tyson & Associates, Hawthorne, Calif.

Abstract

The ingestion of L-tryptophan (LT)-containing products has recently been associated with a newly diagnosed disorder known as eosinophilia-myalgia syndrome (EMS). This article reviews the pertinent research concerning the association between LT-containing products and EMS, including (a) the incidence and clinical course of EMS; (b) characteristics (eg, age and sex) of patients with EMS; (c) LT intakes (eg, dose, duration of intake) associated with EMS; (d) tracing of implicated LT-containing products to one raw material manufacturer, (e) theories related to the association, for example, the contamination theory; and (f) regulatory issues surrounding LT-containing products. The importance of this information to the dietitian is twofold. First, because LT is an essential amino acid, questions concerning LT-containing products and EMS are often directed to dietitians. Second, dietitians should be aware of the association to help facilitate the identification and care of patients with EMS.

PMID:
1624654
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center